Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Convolution operators on Lebesgue spaces of the half-line

Author: Victor W. Daniel
Journal: Trans. Amer. Math. Soc. 164 (1972), 479-488
MSC: Primary 47A15; Secondary 47G05
MathSciNet review: 0291849
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we determine the lattice of closed invariant subspaces for certain convolution operators on Lebesgue spaces $ {L^p}(d\sigma )$ where $ \sigma $ is a suitable weighted measure on the half-line. We exploit the rather close relationship between convolution operators and the collection of right translation operators $ {\{ {T_\lambda }\} _{\lambda \geqq 0}}$ on $ {L^p}(d\sigma )$. We show that a convolution operator K and the collection $ {\{ {T_\lambda }\} _{\lambda \geqq 0}}$ have the same lattice of closed invariant subspaces provided the kernel k of K is a cyclic vector. The converse also holds if we assume in addition that the closed span of $ {\{ {T_\lambda }k\} _{\lambda \geqq 0}}$ is all of $ {L^p}(d\sigma )$. We show that the lattice of closed right translation invariant subspaces of $ {L^p}(d\sigma )$ is totally ordered by set inclusion whenever $ \sigma $ has compact support. Thus in this case a convolution operator K is unicellular if and only if its kernel is a cyclic vector. Finally, we show for suitable weighted measures $ \sigma $ on the half-line that the convolution operators on $ {L^p}(d\sigma )$ are Volterra.

References [Enhancements On Off] (What's this?)

  • [1] Shmuel Agmon, Sur un problème de translations, C. R. Acad. Sci. Paris 229 (1949), 540–542 (French). MR 0031110
  • [2] Kenneth Hoffman, Banach spaces of analytic functions, Prentice-Hall Series in Modern Analysis, Prentice-Hall, Inc., Englewood Cliffs, N. J., 1962. MR 0133008
  • [3] M. G. Kreĭn, Integral equations on the half-line with a kernel depending on the difference of the arguments, Uspehi Mat. Nauk 13 (1958), no. 5 (83), 3–120 (Russian). MR 0102721
  • [4] Norbert Wiener, The Fourier integral and certain of its applications, dover Publications, Inc., New York, 1959. MR 0100201
  • [5] Kôsaku Yosida, Functional analysis, Die Grundlehren der Mathematischen Wissenschaften, Band 123, Academic Press, Inc., New York; Springer-Verlag, Berlin, 1965. MR 0180824

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47A15, 47G05

Retrieve articles in all journals with MSC: 47A15, 47G05

Additional Information

Keywords: Convolution operator, right translation operator, strongly closed algebra, invariant subspace, Bochner integral, Volterra, quasinilpotent, unicellular, cyclic vector
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society